recent articles

em@3am

EM@3AM – Hemolytic Uremic Syndrome

A 2-year-old female presents to the ED with 3 days of fever, cough, congestion, and watery diarrhea. The patient's mother is concerned as the toddler had two episodes of bloody diarrhea prior to arrival. You obtain a stool sample: fecal occult blood test is positive. Read this week's review to find out why HUS should be on your differential diagnosis.

em@3am

EM@3AM – Electrical Injuries

A 34-year-old male presents to the emergency department following a "shock" to the hand. Per the patient, while installing a ceiling fan thirty minutes prior to arrival, he experienced the sudden onset of severe pain in his right hand when it made contact with an exposed wire. He is currently asymptomatic. Is an evaluation warranted? Let's take a look at this week's review of electrical injuries.

em@3am

EM@3AM – Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS)

A 32-year-old female, with a history of rheumatoid arthritis (methotrexate therapy), presents to the emergency department for severe itching, mouth ulcers, and a diffuse rash. The patient denies recent travel, sick contacts, and new exposures. Review of systems is positive for abscess/cellulitis treatment (cephalexin and trimethoprim/sulfamethoxazole) three weeks prior to arrival. What diagnosis should be on your differential? Take a minute to read this week's review of DRESS.

em@3am

EM@3AM – Diverticulitis

A 62-year-old male presents with left lower quadrant pain, which he states is "exactly like his episode of diverticulitis." His vital signs are within normal limits and his abdominal exam remarkable only for mild abdominal tenderness to palpation. How do you evaluate and treat this patient? Read this week's review of acute diverticulitis for management pearls.

em@3am

EM@3AM – Beta-Blocker Toxicity

A two-year-old male presents to the emergency department following the ingestion of his grandmother's propranolol. Upon presentation, the young boy is lethargic. EKG demonstrates sinus bradycardia (heart rate: 39 beats per minute) and a first degree AV block. How do you treat this patient's bradycardia? Read this week's review of beta-blocker toxicity for a rapid refresher.

em@3am

EM@3AM – Disseminated Intravascular Coagulation

A 37-year-old trauma patient, involved in a motor vehicle collision six hours prior to arrival and stabilized at a county hospital, is transferred to your ED. A nurse notes blood oozing from the man's central and peripheral lines. What laboratory studies do you order? If you're in need of a refresher, take a look at this week's review of disseminated intravascular coagulation.